Skip to content


    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place:

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page for your Smoking Cessation board: this page for your Substance Abuse board:

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at

    Includes Expert Content
    Odd Withdrawal Symptoms?
    HJS28 posted:
    Hi, this is my first post, but I need some advice:

    I'm on day 5 of quitting smoking, using a nicotine patch which is helping through the worst of the cravings.

    But my body seems to be doing some strange things since I stopped smoking and I'm not sure if they are normal or if I should go see a doctor (I'm admittedly a bit of a hypochondriac)

    The first is that my stomach is turning and rolling almost constantly. I don't mean nausea, I can feel gas and air going through my body all the time. It's somewhat uncomfortable.

    The second is that I'm having a strange fluttering in my chest. Usually it happens when I lay down, but sometimes it happens during any activity from cooking dinner to reading to running. I don't think it's my heart, but it's right in the center of my chest and very odd feeling.

    Today I feel very dizzy, having a hard time concentrating and there's a very strange, almost sweet taste in my mouth. I know the first two are symptoms of nicotine withdrawal but the last one is kind of odd.

    I don't have any health problems other than anxiety disorder, that I know of. In fact even as a smoker I had a BP of 80 over 50 and run 10km everyday.

    Any thoughts? Has anyone else had very strange symptoms when quitting? Or symptoms similar to these? It's mostly the fluttering in my chest and the strange sweet taste in my mouth that are making me concerned.

    Thanks in advance!
    Jonathan Foulds, PhD responded:
    Some people using the nicotine patch report an unusual taste in their mouth (more often described as "metalic").
    Hard to say what the other symptoms are. Note that when you quit smoking your metabolism of some drugs slows down. Caffeine is one of them. So if you consume caffeine you may get caffeine levels 50% higher than you previously did....which can cause a fluttery feeling in the chest. Let us know how it progresses, and keep going with your quit are off to a great start.

    Helpful Tips

    What are the characteristics of effective smoking cessation treatment?Expert
    Many smokers who have tried unsuccessfully to quit smoking on their own start to consider seeking help to quit. Of course a quick internet ... More
    Was this Helpful?
    21 of 23 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.